A woman’s heart ‘exploded’ after taking drug she bought over the counter

editorial image
0
Have your say

The devastation caused to families who lose someone to illegal drug use is heartbreaking.

Imagine the feeling then if a loved one died after taking a substance they had gone into a shop and paid for and received over the counter.

Tracy Gow, who lives in the Falkirk area, lost her sister to New Psychoactive Substances (NPS), also known as “legal highs”, just under a year ago.

She became a victim of what Falkirk Addictions Support and Counselling (ASC) behaviour therapist Sean McCann calls the “lottery” every person gambles on when they take these substances.

He said: “The danger is, because you can buy them over the counter, people don’t perceive them to be as dangerous as other drugs. Any time you put something like this into your system you are taking a risk.

“NPS have been designed to mimic the effects you can get from other drugs like heroin, cannabis and cocaine. Those drugs have all come out of a medical background and have all been tested as such because they were to be prescribed to people.

“The people who create NPS have no idea how the drug will affect one person to the next. It’s a lottery. Anyone who takes NPS is spinning a wheel because they don’t know what the outcome will be.”

Yvonne Gow certainly did not.

She died aged 36 on May 14.

Her body was found near some steps at Perth Leisure Pool.

Sister Tracy, originally from Perthshire, said: “Yvonne had been attracted to other drugs like heroin and had been in and out of prison. I think she used the drugs as an escape.

“About 18 months before she died she got out of prison and met someone who told her taking NPS can wean you off other drugs and help you get straight. These drugs were readily available in shops so she started taking them.

“She had been trying to come off drugs for a long time. She was so desperate she turned to NPS. Yvonne just wanted to get back with her family – she had three children.

“We always thought it would be heroin that killed her, but it was the NPS she took. It caused the blood vessels in her heart to expand and explode. The person that was with her dialled 999 and then just left her there.”

Police informed Tracy her sister was dead and she had to break the news to their parents, who were on holiday at the time.

“I had to go and identify the body,” said Tracy. “We later found out it was NPS that killed her. We heard she was acting hyper before she died and that was down to what was happening to her heart.”

One of the positive aspects of Yvonne’s sad death is the formation of the Facebook group Falkirk Against Legal Highs and NPS, which Tracy set up after last year’s tragedy.

“We try to highlight the dangers of NPS,” said Tracy. “Like the fact they are listed as not fit for human consumption, but people still take them.

“I always liken it to handing someone a bottle of bleach and asking them if they would drink that. You cannot justify selling these drugs, knowing full well they can kill people

“Before the drugs, Yvonne was at university studying forensic science and competing for Scotland in Judo.

“So this can happen to anyone.”